Thursday, October 30, 2014
Tuesday, March 10, 2009 Me, Community Member, asks

Q: Feel completley washed out and tired from Neurontin/Gabapentin.

Feel completley washed out and tired from Neurontin/Gabapentin. Not even at full dose yet. The Dr. prescribed Neurontin/Gabapentin (as a preventative) starting at 100mg 3 times/day and I am increasing the dose in the next 2 weeks to 300mg 3 times/day. This week I am taking 200mg and it is all I can do to stay awake. Anyone else have the same symptoms and will they get better the longer I am on the medication. So sick of trying new meds, but with chronic migraines I am about to do whatever it takes. The days I have to add Imitrex to the Neurontin I am a mess and sleep the day away.

Answer This
Answers (5)
Nancy Harris Bonk, Community Member
3/14/09 1:17pm

Hi me,

 

Sometimes it can take up to three months for our bodies to adjust to the theraputic dose of new medication. Have you discussed your symptoms with your doctor? That would be my suggestion, let him know how you feel on this medication. OR if it has only been a short while since you started Neurontin, you may want to give it more time.

 

Here is some information on this medication: Neurontin

 

Good luck

Nancy 

Reply
PamO, Community Member
3/10/09 5:44pm

I have been taking Neurontin for over a year for occipital neuralgia and to prevent migraines. My neurologist has always recommended that I take it at bedtime since it can cause dizziness and sleepiness. I take 1200 mg at bedtime. When I first started taking it I had some dizziness but never anything that carried over until morning. You may want to ask your doctor if this is an option for you.

 

Pam

Reply
Roemary, Community Member
4/ 5/09 10:32am

Hi there

 

I was prescribed Gabapentin for PHN (post herpetic neuralgia) following shingles contracted around Christmas time.  It took me a while to adjust, and the dose had to be built up gradually.  When I first took it, I felt as though I was standing on the deck of a boat in a force 10 gale - very unpleasant!  However, I have now been taking it for around 3 months, and a wonderful side effect for me has been - no migraines at all!  I have suffered with migraine, sometimes 2 or 3 a week for around 20 years, it has been a real blight on my life.  The PHN has almost gone, but I will be re-visiting my doctor to ask whether I can remain on Gabapentin, or another anti-epilepsy drug to keep migraine at bay.  It has been great not to suffer the awful head pain and "hangover" for a couple of days after.  

Reply
baby g, Community Member
10/31/09 11:58pm

hi rosemary, i was wondering if you caould tell more specifically about the migraines and neurontin....ive been on lyrica for 8 days just 100mg 1 capsule at bedtime but jsut got switched to neurontin all for stopping migraines.........neurontin dose given 400mg 3x day and i took one dose and night nothing during the day...is it okay to only take at night made me feel very weird...only 25 and is this addictive?  dont really care if it gets rid of the migraines tho.....anyway just interested to hear more about this med and the effects on a real person NOT just a  drug pamphlet

Reply
Roemary, Community Member
11/ 1/09 10:29am
Hi there - yes, I can up-date you on my experience of taking Gabapentin. At the time I last wrote, which I think was around April, I was taking 300 mg x 3 times daily for PHN. The PHN has now gone, mostly due to my chiropractor. However, when I stopped taking Gabapentin (by cutting down the dose gradually), the migraines came back. So I went back to my doctor and explained all this. I now take 1 x 100 mg of Gabapentin (a very low dose) at night when I go to bed. The incidence of migraine is now very low indeed. Gabapentin has helped me enormously. My doctor says I'm the first patient he knows of that has benefited this way, but there are articles about taking anticonvulsants for migraine prophylaxis on the internet. Reply
sam, Community Member
5/25/09 4:51pm

i was put on gabapentin for migranes and my syptoms are pretty crazy... i break out in sweats and get dizzy, my speech slurs and my blood pumps really fast? Ive tried so many types of medication i dont want to change again :/ im only 15 and if you find somthing that helps..please let me know!

Reply
Migraineur in Massachusetts, Community Member
11/10/09 2:53am

Migraines are very disabling and it is truly awful to have them when you should be out enjoying being a teenager.  Have you been working with a neurologist who specializes in headaches?  That is really important.  Elsewhere on this blog you will find references to a list of headache specialists in various places.  Take a look at that and see if there is one near where you live.  Sometimes it can take a while to find just the right medication that works for you, and you need a headache specialist to help you find it.  Some medications take weeks and weeks to become effective, so trying different treatments to prevent migraines can be a lengthy and tedious trial, but worth it.  If you can identify what triggers migraines for you, that will help you avoid them. I have lots of triggers, but sometimes I am mystified about what has caused a headache.  Remember that you are not alone in this struggle, so hang in there!   

Reply
Madeline Velez, Community Member
3/15/11 11:22am

I was taking neurontin 300mg daily at night some time ago.

I noticed that I was tired during the day. I was prescribed provigil to keep me

alert during the day. I stopped taking these medications because none of the doctors who prescribed these medications even monitor how I was feeling. I spoke to one of my neurologist who told me to stop taking these medication because they were counteracting each other. I had already know this and brought it to his attention. If I would have not, I would still be taking both medications  together.

After a year of not taking these medication, I am back on Neurontin for spasm and pain in certain areas of my body from my MS. Yes, I agree with you and have felt what you are feeling. Maybe you can speak with your doctor and have him decrease or change your medication. Let him know how you feel.

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Me, Community Member— Last Modified: 12/18/13, First Published: 03/10/09